Mathematical Research Letters

Volume 17 (2010)

Number 4

On the distribution of the number of points on algebraic curves in extensions of finite fields

Pages: 689 – 699

DOI: http://dx.doi.org/10.4310/MRL.2010.v17.n4.a9

Authors

Omran Ahmadi (Claude Shannon Institute, University College Dublin, Ireland)

Igor E. Shparlinski (Macquarie University, Sydney, Australia)

Abstract

Let $\cC$ be a smooth absolutely irreducible curve of genus $g \ge 1$ defined over $\F_q$, the finite field of $q$ elements. Let $\# \cC(\F_{q^n})$ be the number of $\F_{q^n}$-rational points on $\cC$. Under a certain multiplicative independence condition on the roots of the zeta-function of $\cC$, we derive an asymptotic formula for the number of $n =1, \ldots, N$ such that $(\# \cC(\F_{q^n}) - q^n -1)/2gq^{n/2}$ belongs to a given interval $\cI \subseteq [-1,1]$. This can be considered as an analogue of the Sato–Tate distribution which covers the case when the curve $\E$ is defined over $\Q$ and considered modulo consecutive primes $p$, although in our scenario the distribution function is different. The above multiplicative independence condition has, recently, been considered by E.~Kowalski in statistical settings. It is trivially satisfied for ordinary elliptic curves and we also establish it for a natural family of curves of genus $g=2$.

Full Text (PDF format)